Hypersensitivity cases associated with drug-eluting coronary stents: a review of available cases from the research on adverse drug events and reports (RADAR) project

Update item information
Publication Type Journal Article
School or College School of Medicine
Department Internal Medicine; Biomedical Informatics; Family & Preventive Medicine
Creator Nebeker, Jonathan R.; Samore, Matthew H
Other Author Virmani, Renu; Bennett, Charles L; Hoffman, Jennifer M; Alvarez, Jorge; Davidson, Charles J; cKoy, June M; Raisch, Dennis W; Whisenant, Brian K; Yarnold, Paul R; Belknap, Steven M; West, Dennis P; Gage, Jonathan E; Morse, Richard E; Gligoric, Gordana; Davidson, Laura; Feldman, Marc D
Title Hypersensitivity cases associated with drug-eluting coronary stents: a review of available cases from the research on adverse drug events and reports (RADAR) project
Date 2006
Description OBJECTIVES: We undertook the review of all available cases of hypersensitivity reactions after placement of a drug-eluting stent (DES) and classified potential causes. BACKGROUND: Six months after the approval of the first DES, the Food and Drug Administration (FDA) reported 50 hypersensitivity reactions after stent placement but later concluded these were due to concomitantly prescribed medications such as clopidogrel. Nevertheless, the FDA continued to receive reports of hypersensitivity. METHODS: Reports available from April 2003 through December 2004 for hypersensitivity-like reactions associated with the sirolimus-eluting stent (CYPHER, Cordis Corp., Miami Lakes, Florida) and paclitaxel-eluting stent (TAXUS, Boston Scientific Corp., Natick, Massachusetts) were reviewed. Sources of reports included the FDA's adverse-device-event database, the published literature, and investigators from the Research on Adverse Drug/Device events And Reports (RADAR) project. Causality was assessed using standardized World Health Organization criteria. RESULTS: Of 5,783 reports identified for the DES in the FDA database, 262 unique events included hypersensitivity symptoms. Of these reports, 2 were certainly and 39 unlikely caused by clopidogrel and 1 was certainly, 9 probably, and 13 unlikely caused by the DES. From all sources, we identified 17 distinct cases that were probably or certainly caused by the stent, of which 9 had symptoms that lasted longer than four weeks. Four autopsies confirmed intrastent eosinophilic inflammation, thrombosis, and lack of intimal healing. CONCLUSIONS: The FDA reports and autopsy findings suggest that DES may be a cause of systemic and intrastent hypersensitivity reactions that, in some cases, have been associated with late thrombosis and death.
Type Text
Publisher Elsevier
Volume 47
Issue 1
First Page 175
Last Page 181
Subject Drug Hypersensitivity; Coronary Vessels
Subject MESH Paclitaxel; Sirolimus; Stents
Language eng
Bibliographic Citation Nebeker JR, Virmani R, Bennett CL, Hoffman JM, Samore MH, Alvarez J, Davidson CJ, McKoy JM, Raisch DW, Whisenant BK, Yarnold PR, Belknap SM, West DP, Gage JE, Morse RE, Gligoric G, Davidson L, Feldman MD. (2006) Hypersensitivity cases associated with drug-eluting coronary stents: a review of available cases from the Research on Adverse Drug Events and Reports (RADAR) project. J Am Coll Cardiol, 47(1):175-81
Rights Management (c) Elsevier
Format Medium application/pdf
Identifier irmain,1790
ARK ark:/87278/s6n87vbn
Setname ir_uspace
Date Created 2012-06-13
Date Modified 2012-06-13
ID 706361
Reference URL https://collections.lib.utah.edu/ark:/87278/s6n87vbn
Back to Search Results